Games through Nested Fixpoints

  • Thomas Martin Gawlitza
  • Helmut Seidl
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5643)

Abstract

In this paper we consider two-player zero-sum payoff games on finite graphs, both in the deterministic as well as in the stochastic setting. In the deterministic setting, we consider total-payoff games which have been introduced as a refinement of mean-payoff games [10, 18]. In the stochastic setting, our class is a turn-based variant of liminf-payoff games [4, 15, 16]. In both settings, we provide a non-trivial characterization of the values through nested fixpoint equations. The characterization of the values of liminf-payoff games moreover shows that solving liminf-payoff games is polynomial-time reducible to solving stochastic parity games. We construct practical algorithms for solving the occurring nested fixpoint equations based on strategy iteration. As a corollary we obtain that solving deterministic total-payoff games and solving stochastic liminf-payoff games is in UP ∩ co−UP.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Björklund, H., Vorobyov, S.G.: A combinatorial strongly subexponential strategy improvement algorithm for mean payoff games. Discrete Applied Mathematics (2007)Google Scholar
  2. 2.
    Chatterjee, K., Henzinger, T.A.: Strategy improvement and randomized subexponential algorithms for stochastic parity games. In: Durand, B., Thomas, W. (eds.) STACS 2006. LNCS, vol. 3884, pp. 512–523. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  3. 3.
    Chatterjee, K., Henzinger, T.A.: Reduction of stochastic parity to stochastic mean-payoff games. Inf. Process. Lett. 106(1), 1–7 (2008)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chatterjee, K., Henzinger, T.A.: Probabilistic systems with limsup and liminf objectives. ILC (to appear, 2009)Google Scholar
  5. 5.
    Chatterjee, K., Jurdzinski, M., Henzinger, T.A.: Quantitative stochastic parity games. In: SODA, pp. 121–130 (2004)Google Scholar
  6. 6.
    Ehrenfeucht, A., Mycielski, J.: Positional strategies for mean payoff games. IJGT 8, 109–113 (1979)MathSciNetMATHGoogle Scholar
  7. 7.
    Fischer, D., Grädel, E., Kaiser, L.: Model checking games for the quantitative μ-calculus. In: STACS, pp. 301–312 (2008)Google Scholar
  8. 8.
    Gawlitza, T., Seidl, H.: Computing game values for crash games. In: Namjoshi, K.S., Yoneda, T., Higashino, T., Okamura, Y. (eds.) ATVA 2007. LNCS, vol. 4762, pp. 177–191. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  9. 9.
    Gillette, D.: Stochastic games with zero stop probabilities. In: Contributions to the Theory of Games III, vol. 39, pp. 179–187. Princeton University Press, Princeton (1957)Google Scholar
  10. 10.
    Gimbert, H., Zielonka, W.: When can you play positionally? In: Fiala, J., Koubek, V., Kratochvíl, J. (eds.) MFCS 2004. LNCS, vol. 3153, pp. 686–697. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  11. 11.
    Gurvich, V., Karzanov, A., Khachiyan, L.: Cyclic games and an algorithm to find minimax cycle means in directed graphs. U.S.S.R. Computational Mathematics and Mathematical Physics 28(5), 85–91 (1988)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Gurvich, V., Miltersen, P.B.: On the computational complexity of solving stochastic mean-payoff games. CoRR, abs/0812.0486 (2008)Google Scholar
  13. 13.
    Jurdzinski, M.: Deciding the winner in parity games is in UP ∩ co −  UP. Inf. Process. Lett. 68(3), 119–124 (1998)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Liggett, T.M., Lippman, S.A.: Stochastic games with perfict information and time average payoff. SIAM Review 11, 604–607 (1969)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Maitra, A., Sudderth, W.: An operator solution of stochastic games. Israel Journal of Mathematics 78, 33–49 (1992)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Maitra, A., Sudderth, W.: Borel stochastic games with limsup payoff. Annals of Probability 21, 861–885 (1993)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Pisaruk, N.: Mean cost cyclical games. Mathematics of Operations Research 24(4), 817–828 (1999)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Thuijsman, F., Vrieze, O.: Total reward stochastic games and sensitive average reward strategies. Journal of Optimazation Theory and Applications 98 (1998)Google Scholar
  19. 19.
    Zwick, U., Paterson, M.: The Complexity of Mean Payoff Games on Graphs. Theoretical Computer Science (TCS) 158(1,2), 343–359 (1996)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Thomas Martin Gawlitza
    • 1
  • Helmut Seidl
    • 1
  1. 1.TU München, Institut für Informatik, I2MünchenGermany

Personalised recommendations